Warning: May Cause Suicide

Suicide Warning Sought for Antidepressants

Doctors who prescribe some popular antidepressants should monitor their patients closely for warning signs of suicide, especially when they first start the pills or change a dose, the government warned Monday.

The Food and Drug Administration asked makers of 10 drugs to add or strengthen suicide-related warnings on their labels.

The agency insists it’s not yet clear whether the drugs actually spur suicide on occasion – or whether the underlying mental illness is to blame. But FDA bowed to pressure from anguished families who, at an emotional meeting last month, blamed the pills for their loved ones’ suicides and pleaded for better warnings.

It’s a difficult issue to sort out because depression itself can lead to suicide, and studies clearly show that antidepressants have helped many people recover from depression.

I have long pondered this issue. I’ve never taken an antidepressant, so I can’t relate from a user point of view – and I don’t even know if my perspective can even be taken into account here….however….

Take a person suffering from depression and put them on a med that has the following side effects:

  • Weight gain
  • Insomnia
  • Irritability
  • Decreased libido
  • Sexual side-effects: delayed or non-existent ejaculation
  • Vivid nightmares
  • Agitation

You’re depressed and go on meds that cause you to gain weight, don’t want to have sex, make you agitated and irritable and you can’t sleep. Wouldn’t that increase the potential suicide risk?

I’ve seen these meds have a really beneficial effect on patients – – and I’ve, equally, seen them have a negative effect because of all the different side effects.

This push for suicide warnings, even though the FDA has no direct link between the meds and suicide, makes me think that the link isn’t so much with the meds, as it is with the depression.

Posted in

6 thoughts on “Warning: May Cause Suicide”

  1. I think this is all very confusing – – if it is to help someone and has. But also has these side effects for some others then what possibly can a little label do to keep that from happening?

    I know when I get a prescription they give me a print out of what it can do and what the possible side effects are – – plus my doctor always discusses it with me because I ask.

    I don’t know – – guess I’m missing the point of what the labels can do.

  2. It may be just me, but I think I would prefer to just stay depressed. i am fat enough, i already don’t sleep enough, I prefer to be able and want to have sex, and I have no real interest in being agitated and have bad dreams. Depressed is fine for me.

  3. Well, if you’re lucky – you’ll only experience ‘some’ but not ‘all’ of the side effects of the meds. Talk about depressing!

  4. part of the problem is losing your ability to control your emotions… before the ADs, you’re more able to lift yourself out of a difficult mood, but when you’re on them, if you let one thing set you off then you could be in a blue mood for hours/days, and a more severe one at that. they make you less likely to ‘care’ about an incident, but if you do let yourself, you reeeaaalllly do!

  5. Pingback: The Corpus Callosum

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top
%d bloggers like this: